Flash Flood, Ogle
- When
- June 4, 2:00 AM CST to 7:00 AM CST
- Where
- Ogle County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.043, -89.321 (the zone’s center; the record gives no point)
Very heavy rain began falling early in the morning on June 4th and by dawn, significant flooding was widespread across north central Illinois. Several roads were closed as flood waters flowed across them for hours.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very heavy rain began falling early in the morning on June 4th and by dawn, significant flooding was widespread across north central Illinois. Several roads were closed as flood waters flowed across them for hours. Though no roads were reported washed out, shoulders of some roads were washed out. Cars became stranded in flood waters and three families had to be rescued from flood waters in Ogle county. Rivers, streams and creeks quickly flowed over their banks flooding basements, parking lots, parks and farmland. Some storm total rainfall amounts include 6.46 inches in Dixon, 5.50 inches in Paw Paw, and 4.74 inches in Amboy, all in Lee county; 6.04 inches at Rockford Airport in Winnebago county; 5.21 inches in Polo, 5.14 inches in Lindenwood, and 4.34 inches in Rochelle, all in Ogle county; and 2.45 inches in Mendota in La Salle county.Although the worst flooding occured across north central Illinois, minor flooding was reported across all of northern Illinois through early afternoon on June 4th. Most flooding was due to streams, creeks and drainage ditches overflowing their banks with some road flooding also reported. Some additional rainfall reports include 5.31 inches in Belvidere in Boone county; 4.68 inches in De Kalb in Dekalb county; 4.46 inches in Elgin in Kane county; 3.78 inches in Barrington in Cook county, 3.58 inches in Crystal Lake in Mc Henry county and 2.85 inches in Plano in Kendall county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 12:47 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 147 AM CDT TUE JUN 4 2002 PRELIMINARY DISCUSSION AT 05Z ACTIVE CLUSTER TS OVER XTRM NE IA-NW IL JUST W OF OUR AREA. STORMS MOVG ENE TO E. MORE TS DVLPG OVER C IA AND BACK INTO NE-KS. ALL THIS N OF FRONT AS AREAS TO S CAPPED. GENERAL PATTERN IS FOR WESTERN TROF TO MOVE E AND UPPER HEIGHTS TO SLOWLY FALL. ETA/AVN HAVE SOME 500/700 VORTICITY TO MOVE OVER N AND W PARTS AREA DURING AFTERNOON ALONG WITH STRONG UPPER LEVEL DIVERGENCE AND ALL OF AREA TONIGHT AT 700 LEVEL WITH SHARPENING 850 TROF. MAIN UPPER TROF 500 VORT LOBE DRAGS OVER AREA WED AFTERNOON/WED NIGHT. BY FRIDAY UPPER RIDGE OVER US WITH HIGHER HEIGHTS AND POSSIBLE SYSTEM COMING FROM NW PER AVN. ALL MODELS SHOW VERY SLIGHT SEEP SE TO HIGH RH FROM XTRM NW IL-N IL NORTH IN WI BY 00Z BUT THEN MAJOR PUSH TO SE OVERNIGHT WHICH CONTINUES WED ALONG WITH COOLING TEMPERATURES ALOFT. THIS PUSH ACCOMPAINED BY GOOD OMEGA SPREADING W TO E LATE AFTERNOON/NIGHT. THE WAY NIGHT STORMS ARE TRACKING THEY SHOULD HOLD THE FRONT IN PLACE AND PRODUCE NICE BOUNDARY FOR AFTERNOON TS GENESIS. DO NOT BELIEVE FRONT WILL BE ABLE TO MOVE FARTHER N THEN S TIP OF LAKE SO TEMPS AGAIN TO SHOW STRONG DIFFERENCES OVER THE FORECAST AREA. AT THIS POINT THURSDAY THRU FRIDAY LOOKS GREAT. LAST MINUTE DECISIONS WILL BE BASED ON LATEST RADAR DATA. .CHI...NONE AF
ILZ011>014-019>023-040327- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 957 PM CDT MON JUN 3 2002 SEVERE THUNDERSTORM WATCH 376 HAS BEEN CANCELLED. MORE THUNDERSTORMS ARE EXPECTED OVERNIGHT. THEY MAY PRODUCE MODERATE TO LOCALLY HEAVY RAIN ALONG WITH SOME SMALL HAIL AND GUSTY WINDS...BUT SEVERE WEATHER IS NO LONGER EXPECTED. TRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1050 PM CDT MON JUN 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM ROCKFORD IL .75 INCH HAIL
06/03/02 WINNEBAGO EAST SIDE OF ROCKFORD
DIME SIZE HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0740 PM DIXON IL WIND DAMAGE
06/03/02 LEE POWER LINES DOWN IN
NUMEROUS PLACES ACROSS
THE COUNTY. SEVERAL
FIRES OCCURED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0756 PM DE KALB IL WIND DAMAGE
06/03/02 DEKALB 24 INCH CIRCUMFERENCE
TREE IS UPROOTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0758 PM DE KALB IL 61 MPH TSTM GUST
06/03/02 DEKALB
0800 PM DIXON IL WIND DAMAGE
06/03/02 LEE MANY REPORTS OF TREES
DOWN. POWER LINES ARE
DOWN IN MANY PLACES.
REPORTED BY HAM RADIO
OPERATOR.
0800 PM DE KALB IL FLOOD
06/03/02 DEKALB ALL STREETS ON THE WEST
SIDE OF NIU CAMPUS ARE
FLOODED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0800 PM DE KALB MUNI ARPT IL 53 MPH TSTM GUST
06/03/02 DEKALB REPORTED BY PUBLIC.
0810 PM AURORA IL 60 MPH TSTM GUST
06/03/02 KANE REPORTED BY STORM
SPOTTER.
0819 PM AURORA IL WIND DAMAGE
06/03/02 KANE NINE INCH DIAMTER TREE
DOWN IN WEST
AURORA ALONG ROUTE 31.
REPORTED BY EMERGENCY
MANAGEMENT.
NNNNThe Chicago radar (KLOT), 113 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
11 flood, 4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298805, 5298806, 5298807, 5298808, 5298809, 5298810, 5298811, 5298812, 5298813, 5298814, 5298815, 5298816, 5298817, 5298818, 5298819.